Weight regain following discontinuation of glucagon-like peptide-1 receptor agonists in adults who are overweight or obese: a systematic review and meta-analysis.
Huaji Qi, Qiang Gao, Haiyan Chen et al.
✦ AI-curated · Sources linked
In 30 seconds
This systematic review and meta-analysis examined weight changes in overweight or obese adults following the discontinuation of glucagon-like peptide-1 receptor agonists (GLP-1RAs). Analyzing six studies with 8,993 patients, the findings revealed a significant weight rebound of 17.90% in the discontinuation group compared to those who continued treatment (P < 0.0001).
Key findings
- Weight rebound after GLP-1RA discontinuation was 17.90% compared to continued treatment (P < 0.0001).
- The percentage difference in body weight before and after drug withdrawal was 9.11% (P < 0.0001).
- Weight rebound was significantly higher for tirzepatide compared to semaglutide.
- Overall adverse reactions decreased after drug withdrawal, with no impact on cardiovascular events.
Why it matters
Understanding the weight rebound phenomenon after discontinuation of GLP-1RAs is crucial for managing obesity treatment strategies. Clinicians should be aware of the potential for significant weight regain, which may affect long-term patient outcomes.